01:27 GMT +320 October 2018
Listen Live
    Pills

    Red Alert! Man's Vision Altered After Overusing Erectile Dysfunction Drug

    CC0
    US
    Get short URL
    413

    Doctors have diagnosed a 31-year-old US man with retinal toxicity, which affects the ability of the eyes to detect colors. The man was also diagnosed with irreversible erythropsia, which is characterized by red-hued vision, Vice reported.

    The man checked into a New York clinic complaining that he has only been able to see things in red for a year after taking a drug for erectile dysfunction bought on the Internet.

    READ MORE: Chinese Viagra Drug Firm Gains After Report Citing 140Mln Impotent Chinese Men

    The patient said that the symptoms appeared soon after he took sildenafil citrate – the main ingredient in popular erectile dysfunction drugs. The man said he bought the drug online and drank the liquid “directly from the bottle,” according to a medical report published in Retinal Cases.

    Mount Sinai Hospital used imaging techniques to examine the man’s eyes. They revealed that there had been a structural change in his retinas that might be irreversible and could be caused by sildenafil citrate. High-definition and cross-sectional images of his eyes showed damage to the outer retina photoreceptor cells responsible for color vision.

    “To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from,” said  Dr. Richard Rosen, the report’s lead author and director of Retina Services at Mount Sinai Hospital.

    “While we know colored-vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now,” Rosen added.

    Pfizer, the pharmaceutical company that sells Viagra, a pill for the treatment of erectile dysfunction, denied their product could produce such an effect.

    “Pfizer is aware of media reports incorrectly citing Viagra as the medicine linked to a case report issued by Mount Sinai Hospital,” a Pfizer spokesperson told Vice in a statement. “According to the hospital statement, the individual actually purchased liquid sildenafil online, with no indication whether a prescription was provided, and then ingested an unspecified dosage,” they added.

    Temporarily eye disturbances have been attributed to erectile dysfunction drugs before, such as photophobia, blurred vision, and increased perception of brightness. Some of illnesses affecting color perception cells have also been reported before, making patients see everything only in green or blue.

    Dr. Rosen believes that the amount of drug taken is to blame — “much more than 50 mg/ml that the measuring pipette would have delivered” according to the medical review – and the fact that the drug wasn’t prescribed but was ordered on the Internet. “People live by the philosophy that if a little bit is good, a lot is better,” Dr. Rosen stated. “This study shows how dangerous a large dose of a commonly used medication can be.”

    Related:

    US Drug Maker May Stockpile Viagra if Brexit is Too Hard
    Chinese Viagra Drug Firm Gains After Report Citing 140Mln Impotent Chinese Men
    From the Inventor of Viagra: New Molecule Promise of 'Irresistible' Cold Cure
    'New Generation' Norwegian Boys 'Don't Dare to Go Out Without Viagra'
    Viagra Overdosed US Tourist Runs Around Airport Naked Throwing Faeces (VIDEO)
    How Dracula and Viagra Linked to $3.5Bln Corruption Scandal in Latin America
    V for Viagra: More Virility-Boosting Medication Gobbled by Young Swedes
    Tags:
    retina, Viagra, eye damage, Pfizer, New York
    Community standardsDiscussion
    Comment via FacebookComment via Sputnik
    • Сomment